Recognition and Management of Pediatric Thyroid Emergencies in the Emergency Department
×
EMPOWERING PHYSICIANS WITH EVIDENCE-BASED CONTENT
 

Home > EB Store > Recognition and Management of Pediatric Thyroid Emergencies in the Emergency Department

Recognition and Management of Pediatric Thyroid Emergencies in the Emergency Department
Enlarge Image
Delivery Method:

Recognition and Management of Pediatric Thyroid Emergencies in the Emergency Department - $39.00

Publication Date: July 2018 (Volume 15, Number 7)

CME: This issue includes 4 AMA PRA Category 1 Credits™; 4 ACEP Category I credits; 4 AAP Prescribed credits; and 4 AOA Category 2-A or 2-B CME credits. CME expires 07/01/2021.

Authors

Troy W. S. Turner, MD, FRCPC
Associate Professor of Pediatrics and Emergency Medicine, University of Alberta; Stollery Children’s Hospital, Edmonton, Alberta, Canada
 
Peer Reviewers
 
Derya Caglar, MD, FAAP
Associate Professor of Pediatrics, Associate Fellowship Director, Pediatric Emergency Medicine, University of Washington; Attending Physician, Division of Emergency Medicine, Seattle Children’s Hospital, Seattle, WA
 
Richard M. Cantor, MD, FAAP, FACEP
Professor of Emergency Medicine and Pediatrics; Section Chief, Pediatric Emergency Medicine; Medical Director, Upstate Poison Control Center, Golisano Children's Hospital, Syracuse, NY
 
Abstract

The wide range and vague nature of clinical presentations of thyroid emergencies make accurate and timely diagnosis challenging. Patients with a variety of thyroid conditions present to the emergency department, and appropriate suspicion can reduce unnecessary delay and expense in determining the correct diagnosis. This issue reviews the current evidence for presentation, evaluation, and treatment for emergencies of thyroid function and anatomy including hypothyroidism, hyperthyroidism, thyroid nodules, and thyroid trauma. Complications of thyroid dysfunction are also considered, as well as recommendations for disposition and follow-up.

Excerpt From This Issue

A 4-year-old boy presents to your ED, asymptomatic after suspected ingestion of 25 tablets of his grandmother’s 300-mcg levothyroxine. The ingestion occurred 90 minutes ago. You wonder: Is this amount toxic? Would serum hormone levels be helpful? What symptoms would be concerning? How should this patient be managed?

An 8-year-old boy with a history of Down syndrome is brought in by his parents because he is lethargic. He is difficult to rouse and has a history of vomiting and diarrhea for the last 4 days. His parents say this is very unusual for him, as he is usually constipated. The boy responds slowly to voice and shows signs of dehydration on examination. His mucous membranes are tacky, his capillary refill is 4 seconds, and he has cool extremities. The patient’s heart rate is 135 beats/min and his blood pressure is 100/60 mm Hg. A review of systems reveals no recent weight change, no unusual hair growth, and no temperature intolerance. In the waiting room, oral rehydration by syringe has been unsuccessful. While you suspect that dehydration is the cause of this patient's condition and begin to calculate fluid replacement, you recall that constipation can be a symptom of thyroid disease. Should you check the patient's thyroid stimulating hormone level while you start intravenous rehydration?

 

Product Reviews
Cathy G - 09/07/2018
I will consider of thyroid disorders in certain presentations and adhere to current evidence based guidelines.
Adam M. - 07/25/2018
I'll now have a higher suspicion for hypo/hyperthyroidism in differential diagnoses in pediatric patients.
D S, MD - 07/23/2018
Very good analysis of a difficult topic. I will have more confidence in managing patients outside the hospital with close follow up. Will understand emergent and non-emergent management strategies and when to employ them.

100% Money-Back Gurantee

 
About EB Medicine:
Products:
Accredited By:
ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP
Endorsed By:
AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 12/17/2018
© EB Medicine